Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Great Falls, MT

June 25, 2017Blaine County, Hill County, Phillips County, Montana

NWS Great Falls, MT issued this red flag warning at Jun 25, 2017, 2:22 PM MDT for Blaine County, Hill County, Phillips County, Montana. It took effect at Jun 26, 2017, 12:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2017, 2:22 PM MDT (20:22 UTC)
In effect from
Jun 26, 2017, 12:00 PM MDT
Expired
Jun 26, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Hill County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 177 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:20 PM MDTTSTM WND GST 502 E Inverness, MT50 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF INVERNESS.
Jun 26, 5:48 PM MDTTSTM WND GST 5210 N Hingham, MT52 MPH WIND GUST.
Jun 26, 7:20 PM MDTTSTM WND GST 5813 S Fort Belknap, MT58 MPH WIND GUST AT FORT BELKNAP RAWS. TIME OF EVENT IS ESTIMATED.
Jun 26, 7:35 PM MDTTSTM WND GST 555 Wnw Landusky, MTGUST MEASURED AT THE HAYS MT DOT SITE.
Jun 26, 7:35 PM MDTTSTM WND GST 555 Sw Hays, MT55 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS85 KTFX 252022
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
222 PM MDT Sun Jun 25 2017

MTZ113-260830-
/O.UPG.KTFX.FW.A.0001.170626T1800Z-170627T0200Z/
/O.NEW.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/
Hill and Blaine Counties-
222 PM MDT Sun Jun 25 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
BLAINE COUNTY IN FIRE WEATHER ZONE 113...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Monday. The Fire
Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 113.

* COUNTIES AFFECTED: 
  In North Central Montana, Blaine County.

* WIND: South 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 16 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
4 follow-up statements
697 
WWUS85 KTFX 260306
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
906 PM MDT Sun Jun 25 2017

MTZ113-261200-
/O.CON.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/
Hill and Blaine Counties-
906 PM MDT Sun Jun 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
MONDAY...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 113.

* COUNTIES AFFECTED: 
  In North Central Montana, Blaine, Hill.

* WIND: South 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 16 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
449 
WWUS85 KTFX 260958
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
358 AM MDT Mon Jun 26 2017

MTZ113-262200-
/O.CON.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/
Hill and Blaine Counties-
358 AM MDT Mon Jun 26 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR LOW RH, HOT TEMPERATURES AND GUSTY WINDS FOR 
FIRE WEATHER ZONE 113...

* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds will
  create erratic fire behavior conditions and an increased risk of
  new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 113.

* COUNTIES AFFECTED: 
 In North Central Montana, Blaine and Hill.

* WIND: Southeast 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 16 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
284 
WWUS85 KTFX 261702
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1102 AM MDT Mon Jun 26 2017

MTZ113-270200-
/O.CON.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/
Hill and Blaine Counties-
1102 AM MDT Mon Jun 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
  Winds will create erratic fire behavior and new fire starts. In
  addition...isolated thunderstorms late this afternoon and evening
  may produce gusty outflow winds and lightning.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 113.

* COUNTIES AFFECTED: 
  In North Central Montana, Blaine, Chouteau, Hill, Phillips.

* WIND: South 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 17 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
602 
WWUS85 KTFX 270202
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
802 PM MDT Mon Jun 26 2017

MTZ113-270315-
/O.EXP.KTFX.FW.W.0001.000000T0000Z-170627T0200Z/
Hill and Blaine Counties-
802 PM MDT Mon Jun 26 2017

...RED FLAG WARNING HAS EXPIRED...

The Red Flag Warning has expired.
 
$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jun 25, 11:05 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 25, 11:05 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1105 AM MDT Sun Jun 25 2017

...Updated Aviation Discussion...

.SYNOPSIS...

Northwesterly flow aloft over Montana diminishes today as an
upper level high pressure ridge builds over the region. This
feature will bring dry and warm conditions to the forecast area
today with hot temperatures expected on Monday. A surface cold
front sweeps across the state Monday night for showers and
thunderstorms but cooler temperatures return on Tuesday.

&&

.DISCUSSION...

Today through Tuesday...The persistent northwest flow aloft over
North Central Montana finally comes to an end today as high
pressure ridging builds over the state. Seasonably warm afternoon
high temperatures are expected today along with mostly clear
skies and generally light winds. Axis of the thermal ridge will
move across Montana on Monday for hot temperatures with breezy to
windy conditions developing ahead of a surface low pressure
system. This system moves through Central Montana Monday evening
and is expected to bring showers and thunderstorms as a surface
cold front sweeps across the state. Unsettled conditions will
continue into Tuesday with afternoon high temperatures dropping
back toward seasonal averages once again. mpj

Tuesday Night through Saturday...A closed upper level low is
forecast to drift slowly south-southeast across AB/SK through the
mid-week period. This places our region in a weak northwest flow
aloft, resulting in near-average temperatures and chances for
scattered light showers. Isolated afternoon thundershowers will be
possible both Wednesday and Thursday afternoon. This upper level low
moves away Thursday night, replaced by fair weather on Friday under
a progressive ridge. The next shortwave trough arrives on Saturday,
possibly creating an environment capable of supporting stronger
thunderstorms. The current cycle presents reasonably good agreement
among models through this period, but prior solutions have been
rather inconsistent from one run to the next. Therefore, overall
confidence in the forecast remains moderate through Thursday, then
is low for the end of the period. PN

&&

.AVIATION...
Updated 1705z.

Upper level high pressure ridge aloft builds over Montana today for
mostly clear and dry conditions through early Monday morning. A
surface low pressure system will develop over the northern Great
Basin tonight with increasing southeasterly wind expected across
North Central Montana after 00z Monday. Southeast gusts may exceed
25 to 30 mph from KHVR and KLWT eastward after 17z Mon.  cc/mpj

&&

.FIRE WEATHER...
There continues to be concern for potentially critical fire
weather conditions Monday afternoon and evening. Gusty southeast
winds ahead of a surface low pressure system will combine with
minimum RH values in the teens and increasingly dry fuels in
eastern portions of Fire Weather Zone 113. Latest Day 2 Fire
Weather Outlook from SPC indicates an "elevated" risk and
communications with the SPC fire weather desk suggests that a
"critical" risk could be issued tomorrow. The existing Fire
Weather Watch will remain in effect with expectations that the
watch will be upgraded to a Red Flag Warning in the next 24 hours.
mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  53  91  60 /   0   0  10  40
CTB  80  50  90  58 /   0   0  10  30
HLN  84  54  92  59 /   0   0  20  40
BZN  82  48  90  55 /   0   0  10  30
WEY  75  39  79  44 /   0   0   0  20
DLN  81  51  88  54 /   0   0  10  40
HVR  80  52  94  62 /   0   0   0  30
LWT  75  49  86  58 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
Hill and Blaine Counties.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.